[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 22, 1990

Tryptophan

Author Affiliations

Thorne Research Inc Seattle, Wash

Thorne Research Inc Seattle, Wash

JAMA. 1990;264(8):969-970. doi:10.1001/jama.1990.03450080055017
Abstract

To the Editor.—  Clauw et al1 recently described seven patients who developed a syndrome of eosinophilia, connective-tissue disease, and cutaneous abnormalities (elsewhere termed eosinophilia-myalgia syndrome) while ingesting the amino acid tryptophan. They speculate that an abnormal accumulation of tryptophan metabolites, specifically serotonin (5-hydroxytryptamine), in these patients may have contributed to the disease and cite several other conditions with similar symptoms that also are associated with deranged serotonin metabolism.Tryptophan is primarily metabolized in the body to either nicotinic acid or serotonin. The critical enzyme in the tryptophan-kynurenine-nicotinic acid pathway is tryptophan oxygenase, an enzyme that is inducible by adrenal hormones,2 raising the prospect that a decrease in enzyme activity could shunt excess tryptophan toward the serotonin pathway, resulting in elevated serotonin production. Badawy et al3,4 have shown that inhibition of tryptophan oxygenase due to long-term ethanol or antidepessant intakes results in elevated serotonin levels. It, therefore, seems

×